6 doctors weighed in:

What leads to or causes tardive dyskinesia?

6 doctors weighed in
Dr. William Singer
Pediatrics - Neurology
2 doctors agree

In brief: Tardive dyskinesia

Tardive dyskinesia is most often a side effect of the use of antipsychotic medications when weaned, but can occur during treatment.
If recognized early it may be temporary if the medication is discontinued. The symptoms can result from an excessive amount of the brain chemical Dopamine or excessively sensitive receptors for Dopamine present on certain brain cells involved in movement.

In brief: Tardive dyskinesia

Tardive dyskinesia is most often a side effect of the use of antipsychotic medications when weaned, but can occur during treatment.
If recognized early it may be temporary if the medication is discontinued. The symptoms can result from an excessive amount of the brain chemical Dopamine or excessively sensitive receptors for Dopamine present on certain brain cells involved in movement.
Dr. William Singer
Dr. William Singer
Thank
Dr. Felix Brizuela
Neurology
2 doctors agree

In brief: "phenothiazines"

Tardive means drug induced.
Caused mainly by older major tranquilizers, also called typical anti-psychotics such as Haldol but also can happen with anti-nausea drugs like Reglan (metoclopramide) or Compazine that are structurally similar to Haldol type drugs. It is due to inhibition of Dopamine in the part of the brain called the basal ganglion.

In brief: "phenothiazines"

Tardive means drug induced.
Caused mainly by older major tranquilizers, also called typical anti-psychotics such as Haldol but also can happen with anti-nausea drugs like Reglan (metoclopramide) or Compazine that are structurally similar to Haldol type drugs. It is due to inhibition of Dopamine in the part of the brain called the basal ganglion.
Dr. Felix Brizuela
Dr. Felix Brizuela
Thank
Get help from a real doctor now
Dr. Marsha Davis
Board Certified, Internal Medicine
24 years in practice
67M people helped
Continue
108,000 doctors available
Read more answers from doctors